Arkansas, 2015Flash Flooding in Arkansas, January 3, 2015
January 3, 2015 · NWS SHV · 2 events in 1 county or zone
An upper level low pressure system across Southern New Mexico/Northern Mexico began opening up and moved into the Texas Hill Country late on the 2nd and during the early morning hours of the 3rd. A strong upper level jet streak rounded the base of this trough from old Mexico into Southern Texas and into the Lower Mississippi Valley early on the 3rd as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system across Southern New Mexico/Northern Mexico began opening up and moved into the Texas Hill Country late on the 2nd and during the early morning hours of the 3rd. A strong upper level jet streak rounded the base of this trough from old Mexico into Southern Texas and into the Lower Mississippi Valley early on the 3rd as well. At the surface, a low pressure system formed off the Southeast Texas coast and moved North Northeast from Southeast Texas into Northwest Louisiana with a returning warm front from the coastal parishes of Louisiana. Heavy rainfall developed along and north of the Interstate 30 corridor of Northeast Texas, Southeast Oklahoma and Southwest Arkansas while strong to severe thunderstorms developed across portions of East Central Texas and Northern Louisiana along and in the wake of the returning warm front. The result was wind damage from these thunderstorms in addition to some flash flooding north and west of the Interstate 30 corridor.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 2, 11:51 PM CST, 49 minutes earlier.
Area forecast discussion, Jan 2, 11:51 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 PM CST FRI JAN 2 2015
.AVIATION...
WIDESPREAD SHWRS AND TSTMS WILL CONTINUE DURING THE OVERNIGHT
HOURS AND INTO SATURDAY...AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM AND ASSOCIATED COLD FRONT APPROACH. EXPECT CONTINUED LOW
CIGS/VSBYS THROUGH MUCH OF THE 06Z TAF PD...ALTHOUGH CONVECTION
WILL COME TO AN END FROM W TO E AFTER 18Z. GRADUAL IMPROVEMENT IN
FLIGHT CONDITIONS SHOULD OCCUR FROM W TO E BEGINNING LATE SATURDAY
AFTERNOON. WINDS WILL VEER AROUND FROM NE TO SE DURING THE
OVERNIGHT HOURS...AS A WARM FRONT LIFTS NWD. THEN WINDS WILL VEER
AROUND TO THE SW AND W AND PICK UP AS THE COLD FRONT APPROACHES
DURING THE DAY SATURDAY. /12/
&&
.PREV DISCUSSION... /ISSUED 857 PM CST FRI JAN 2 2015/
DISCUSSION...
DEEP CLOSED LOW ACROSS SOUTHERN NEW MEXICO/NORTHERN MEXICO IS
BEGINNING TO OPEN UP PER LATEST WATER VAPOR IMAGERY AND SHOULD BE
IN THE VICINITY OF THE TX HILL COUNTRY BY 12Z IN THE MORNING.
STRONG UPPER LEVEL JET MAX IS CURRENTLY ROUNDING THE BASE OF THIS
TROUGH ACROSS OLD MEXICO AND WILL BEGIN MOVING OUT OF SOUTHERN TX
OVERNIGHT AND INTO EASTERN TEXAS BY 12Z SAT PUTTING MUCH OF OUR
REGION IN THE LEFT EXIT REGION OF THIS 110KT UPPER JET. DIFFLUENT
FLOW WILL CONTINUE TO EXPAND ACROSS OUR REGION OVERNIGHT AS DEEP
UPPER FORCING INCREASES DOWNSTREAM OF THE EASTWARD MOVING UPPER
LEVEL LOW.
AT THE SFC...CYCLOGENESIS IS BEGINNING TO TAKE PLACE JUST OFFSHORE
THE SE TX COAST THIS EVENING AND THIS FEATURE SHOULD MOVE RAPIDLY
NNE INTO SOUTHEAST/EAST CENTRAL TX BY 09Z SAT AND IN THE VICINITY
OF NW LA BY 12Z. LOW LEVEL WARM AIR ADVECTION HAS ALREADY BEGUN
ACROSS THE EASTERN HALF OF OUR REGION THIS EVENING WITH TEMPS
HAVING RISEN A DEGREE OR TWO SINCE 4 PM THIS AFTN. THIS TREND IS
EXPECTED TO CONTINUE OVERNIGHT AS THE SFC LOW MOVES INLAND FROM
THE SE TX COAST. WARM AIR ADVECTION FOG HAS DEVELOPED ACROSS MUCH
OF THIS SAME REGION WITH VISIBILITIES NEAR 1/4 MILE ACROSS MUCH OF
NORTHERN LA INTO EAST CENTRAL TX. HAVE ADDED PATCHY DENSE FOG
THROUGH THE REMAINDER OF THE NIGHT STOPPING JUST SHORT OF A DENSE
FOG ADVISORY GIVEN THE FACT THAT WE CURRENTLY HAVE A FLASH FLOOD
WATCH ACROSS THIS SAME GENERAL AREA.
REGIONAL RADAR MOSAICS SHOWING THE HEAVIEST RAINFALL THUS FAR HAS
FALLEN JUST WEST OF OUR FLASH FLOOD WATCH AREA AND THAT WAS TO BE
EXPECTED AS AREAS WEST OF THE WATCH HAVE MISSED MUCH OF THE
HEAVIER RAINFALL OBSERVED OVER THE LAST 48 HOURS. CONVECTION
CURRENTLY DEVELOPING ACROSS SE TX ATTM SHOULD BEGIN TO MOVE NNE
INTO THE WATCH AREA LATER TONIGHT THUS INCREASING THE FLOODING
THREAT ACROSS AREAS THAT HAVE SEEN TWO TO THREE INCHES OF RAINFALL
SINCE WEDNESDAY NIGHT. IN ADDITION TO THE HEAVY RAINFALL THREAT
OVERNIGHT...WILL NEED TO WATCH FOR A FEW STRONG STORMS ACROSS OUR
SOUTHERN HALF AS THE SFC LOW AND WARM FRONT MOVES CLOSER TO OUR
SOUTHERN ZONES. 00Z KSHV SOUNDING TONIGHT SHOWS AN UNUSUAL HIGH
WET-BULB ZERO HEIGHT OF NEARLY 12KFT SO LARGE HAIL SHOULD NOT BE A
THREAT WITH ANY STRONG STORMS OVERNIGHT. WHILE THE STORMS SHOULD
BE SLIGHTLY ELEVATED...WILL NEED TO MONITOR THEM FOR A LOCALIZED
WIND THREAT. PWATS WILL BE NEAR 1.5 INCHES WHICH IS NEARLY TWO
STANDARD DEVIATIONS ABOVE NORMAL FOR THIS TIME OF THE YEAR SO
FLASH FLOODING WILL DEFINITELY BE THE MAIN THREAT LATE TONIGHT
INTO THE FIRST HALF OF SATURDAY.
OVERALL THE FCST IS IN GOOD SHAPE THROUGH THE REMAINDER OF THE
NIGHT. OTHER THAN THE ADDITION OF FOG AND SOME MINOR TEMPERATURE
CHANGES...NO MAJOR CHANGES TO THE FORECAST IS NECESSARY OVERNIGHT.
PRELIMS TO FOLLOW...13.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 47 56 38 48 27 / 100 100 10 10 0
MLU 50 67 42 50 29 / 100 100 20 10 0
DEQ 42 52 33 41 21 / 100 50 10 10 0
TXK 42 52 35 43 24 / 100 80 10 10 0
ELD 45 58 37 45 24 / 100 100 10 10 0
TYR 41 52 35 44 25 / 100 70 10 10 0
GGG 44 54 37 46 26 / 100 90 10 10 0
LFK 52 57 40 50 29 / 100 100 10 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
ZONES: ARZ072-073.
LA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...NONE.
TX...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR THE FOLLOWING
ZONES: TXZ151>153-165>167.
&&
12Hazardous weather outlook, Jan 2, 1:07 PM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
107 PM CST FRI JAN 2 2015
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-031200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
107 PM CST FRI JAN 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
PERIODS OF RAIN OR RIZZLE WILL CONTINUE OVER MUCH OF THE FOUR
STATE REGION ALONG WITH PATCHY FOG...WITH SHOWERS AND
ISOLATED THUNDERSTORMS EXPECTED TO EXPAND IN COVERAGE THIS EVENING
OVER EAST TEXAS...SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA...AND
SPREAD EAST ACROSS NORTH LOUISIANA LATE. THE RAINFALL MAY BE HEAVY AT
TIMES...FALLING OVER ALREADY SATURATED GROUNDS. THUS...LOCALIZED
FLOODING OF STREETS...LOW LYING...AND POOR DRAINAGE AREAS WILL BE
POSSIBLE OVERNIGHT. THERE WILL BE A SLIGHT CHANCE FOR SEVERE
THUNDERSTORMS LATE WITH WARMING TEMPERATURES AND APPROACH OF
WARM FRONT NORTH AND SURFACE LOW INTO THE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE ONGOING ACROSS MUCH OF
THE REGION SATURDAY MORNING...WITH LOCALLY HEAVY RAINFALL
POSSIBLE. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES...WITH
ISOLATED HIGHER AMOUNTS...ARE EXPECTED THROUGH SATURDAY
AFTERNOON...WHICH WILL RESULT IN THE CONTINUED THREAT FOR
POSSIBLE FLASH FLOODING AND FLOODING OF STREETS...LOW LYING...
AND POOR DRAINAGE AREAS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...MAY BE NEEDED LATE TONIGHT OVER EAST
TEXAS...SOUTHWEST ARKANSAS...AND WESTERN LOUISIANA...FOR RELAY OF
ANY RAINFALL AND FLOOD REPORTS AND FOR LATE TONIGHT INTO SATURDAY
FOR PARTS OF DEEP EAST TEXAS INTO NORTH LOUISIANA AND A SMALL PART
OF SOUTH CENTRAL ARKANSAS.
06
In the hours before
Local storm report, Jan 2, 11:34 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1134 PM CST FRI JAN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM FLASH FLOOD E CLARKSVILLE 33.61N 95.06W
01/02/2015 RED RIVER TX LAW ENFORCEMENT
3 FLOODED BRIDGES REPORTED EAST OF CLARKSVILLE
INCLUDING 114 NEAR ENGLISH AND 1158 NEAR WHITEROCK.
&&
EVENT NUMBER SHV1500001
13Special weather statement, Jan 2, 11:46 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 PM CST FRI JAN 2 2015
LAZ010-017-018-TXZ167-030630-
DE SOTO-NATCHITOCHES-SABINE-
1146 PM CST FRI JAN 2 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1230 AM CST...FOR THE FOLLOWING
PARISHES AND COUNTIES...
IN NORTHWEST LOUISIANA...
SABINE...NATCHITOCHES AND DE SOTO...
IN EASTERN TEXAS...
SABINE...
INCLUDING THE FOLLOWING LOCATIONS...
CAMPTI...MANY...NATCHITOCHES...ZWOLLE AND GENEVA...
AT 1146 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
EAST OF GENEVA TO 8 MILES SOUTHEAST OF MANY...OR ALONG A LINE
EXTENDING FROM 26 MILES NORTHWEST OF TOLEDO BEND DAM TO 15 MILES
NORTH OF ANACOCO...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
13Flash Flood, Sevier
- When
- January 3, 12:40 AM CST to 3:15 AM CST
- Where
- Sevier County, 1.15 mi NNE of Neal Spgs to 2.92 mi S of Dogtown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.935, -94.371
High water was reported on Hwy. 24 west near the Oklahoma state line. High water was also closed Kornegay Road near Hwy. 24 west of Horatio.
Flash Flood, Sevier
- When
- January 3, 12:40 AM CST to 3:15 AM CST
- Where
- Sevier County, 1.96 mi NW of De Queen to 1.77 mi WSW of De Queen
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.051, -94.353
High water closed many city streets in De Queen, Arkansas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, January 3, 2015$802,000 · EF2 · 29 events
- Flood in Illinois, January 3 to 5, 20151 death · $40,000 · 1 event
- Flash Flood in Indiana, January 3, 20151 death · $20,000 · 1 event
- Marine High Wind in Hawaiian Waters, January 3, 20151 death · 1 injured · 50 kt wind · 1 event
- Cold in Illinois, January 3, 20151 death · 1 event
- Rip Current in Puerto Rico, January 3 to 7, 20151 death · 1 event
- Cold in Minnesota, January 3, 20151 death · 1 event
- Winter Storm and Winter Weather in Vermont, January 3 to 4, 2015$95,000 · 16 events
- Damaging Winds in Louisiana, January 3, 2015$53,000 · 55 kt wind · 14 events
- Tornadoes and Flash Flooding in Alabama, January 3, 20151 injured · EF1 · 16 events
- Ice Storm and Winter Storm in Washington, January 3 to 5, 201530 events
- Heavy Snow in Idaho, January 3 to 5, 201528 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549099, 549100.